Colorado, 2020

Tornado and Flash Flood in Colorado, July 12, 2020

July 12, 2020 · NWS GLD · 14 events in 2 counties and zones

Thunderstorms initiated along a dry line in central Colorado moving east and forming a cluster of supercells that produced up to 70 mph wind gusts and large hail up to tennis ball in size across Yuma County. Supercells developed over Cheyenne County as the northern cluster crossed into Kansas and Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$10
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms initiated along a dry line in central Colorado moving east and forming a cluster of supercells that produced up to 70 mph wind gusts and large hail up to tennis ball in size across Yuma County. Supercells developed over Cheyenne County as the northern cluster crossed into Kansas and Nebraska. The southern cells eventually formed a cluster that was able to produce up to half dollar sized hail, a landspout, and caused a portion of Highway 385 to become impassable due to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 12, 1:17 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 12, 1:17 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
217 PM MDT Sun Jul 12 2020

.UPDATE...
Issued at 217 PM MDT Sun Jul 12 2020

Severe Thunderstorm Watch #363 has been issued for northeast
Colorado and adjacent counties in Kansas until 900 pm MDT.
Forecast has been updated. Threats are large hail and damaging
winds.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 143 PM MDT Sun Jul 12 2020

Across the region this afternoon, skies are mainly sunny with some
scattered low/high cloud portions of the area. Temperatures are
ranging from the mid 80s into the mid 90s, with an area-wide
southerly gradient gusting to 30-40 mph at times.

For the remainder of the afternoon hrs into tonight, the focus will
be just west of the CWA in central Colorado, where convection is
expected to initiate along a dryline then shift east with the
arrival of a shortwave, then shift SE later tonight as the
convection works over the northern periphery of the strong h5 ridge
over the southern portion of the country.

SPC mesoanalysis has Dcape values 1300-1700 from the Colorado border
west, 40-45kts of bulk shear, and decent mid level lapse rates
should allow for strong to severe storms to develop. Large hail
parameter does indicate large than 1 inch possible. Severe
Thunderstorm Watch will probably be issued for portions of the area
later this afternoon, with wind and hail highlights.

Precipitation that does shift over the CWA will taper by 06z Monday,
allowing for dry conditions thru sunrise Monday and a portion of the
morning hours.

This will lead into Monday/Monday night where a stronger shortwave
moves over the region, triggering a potential stronger round of
storms. SPC has highlighted most of the CWA in Slight Risk for
wind/hail threats, but last outlook update has the enhanced portion
sliding further south, which may change later tonight for portions
of the CWA. With the potential for more widespread areal coverage of
storms, have increased pops slightly, but still in the chance
category due to timing into the CWA.

For temps, mid to upper 90s for Monday highs, with 60s for lows
tonight and Monday night.

.LONG TERM...(Monday night through Sunday)
Issued at 143 PM MDT Sun Jul 12 2020

This this period of the forecast the long wave trough continues to
reside over the central CONUS, flattening the ridge.  The resulting
zonal flow over the forecast area will allow an upper level short
wave trough to move through each afternoon and evening.  The GEFS
members show a higher high probability of rainfall occurring Tuesday
and Wednesday over the Southeast Colorado extending into the
southwest part of the forecast area.  The dry line will move east of
the forecast area Thursday, through the rest of the period. This
lowers confidence of storms occurring due to drier air present
behind the dry line, despite the aid of the upper level short wave
troughs moving through.  Am thinking the best chance for any severe
thunderstorms will be Tuesday and Wednesday afternoon and evenings
before the dry line is pushed east.

The cold front still looks to move through Tuesday, lingering into
Wednesday.  This may also serve as a focus for storm development
Tuesday afternoon over the southwestern part of the forecast area.
The hot air mass will return Thursday as the cooler air mass is
pushed east of the forecast area.

Friday and Saturday relative humidity values will fall close to 15%
for the northwest part of the forecast area.  Winds are forecast to
remain below 25 MPH at this time for that part of the forecast
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1106 AM MDT Sun Jul 12 2020

At this time, VFR conditions are forecast for both terminals.
There is the potential for storms to affect KGLD later today, but
with timing issues into the area, have left out mention for now.
Potential for storms to be in the vicinity of both KGLD/KMCK by
the end of the forecast period Monday. Timing issues into the
region here as well, so have left out mention of at this time.

Winds for KGLD, S around 15-25kts thru 03z Monday, then
diminishing to around 10-15kts.

Winds for KMCK, S around 15-25kts thru 02z Monday, then SE around
10-15kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...JTL
AVIATION...JN
Hazardous weather outlook, Jul 12, 1:16 PM MST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
216 PM MDT Sun Jul 12 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-132015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
216 PM MDT Sun Jul 12 2020 /316 PM CDT Sun Jul 12 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect for northeast Colorado and
adjacent Kansas counties until 900 PM MDT.

Marginal and Slight Risk areas for severe thunderstorms are issued
for areas mainly along and west of Highway 25. The main area of
focus will be in northeast Colorado and adjacent Kansas counties
south of Interstate 70. Threats for severe storms to develop will be
around 3-9 pm MDT. Main possible weather threats will be wind gusts
to 70 mph and hail up to 1 to 2 inches.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a Slight Risk for severe storms on Monday July 13th.
Thunderstorms developing along the Front Range of the Rockies in
Colorado and Wyoming may grow upscale and develop into a squall line
capable of producing widespread damaging winds late Monday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The radar

The Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 12, 3:06 PM MST
Where
Yuma County, 1.17 mi ESE of Abarr
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.841, -102.701

Trained spotter reported a large, dead tree blown over along with numerous tree limbs down on the property due to strong winds associated with a thunderstorm.

Hail, Yuma

When
July 12, 3:08 PM MST
Where
Yuma County, 1.15 mi ESE of Abarr
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.842, -102.701

Trained spotter observed pea to nickel sized hail.

Hail, Yuma

When
July 12, 3:14 PM MST
Where
Yuma County, 8.97 mi W of Vernon
Measured
0.88 in hail
Reported by
Public
Coordinates
39.933, -102.449

Public citizen observed nickel sized hail with winds gusting up to 40 mph.

Hail, Yuma

When
July 12, 3:28 PM MST
Where
Yuma County, 2.53 mi NW of Vernon
Measured
1.75 in hail
Reported by
Public
Coordinates
39.954, -102.316

A public citizen reported hail slightly larger than golf ball sized that was on the ground for approximately 10 minutes before being estimated for size.

Hail, Yuma

When
July 12, 3:34 PM MST
Where
Yuma County, 2.24 mi NE of Vernon
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.949, -102.246

Hail, Yuma

When
July 12, 3:35 PM MST
Where
Yuma County, 2.95 mi E of Wray Bowman Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.983, -102.224

Hail, Yuma

When
July 12, 3:42 PM MST
Where
Yuma County, 2.05 mi SSE of Wray
Measured
2.5 in hail
Reported by
Public
Coordinates
40.052, -102.218

Hail, Yuma

When
July 12, 3:42 PM MST
Where
Yuma County, 0.68 mi S of Wray
Measured
1.25 in hail
Reported by
Public
Coordinates
40.070, -102.230

Hail, Yuma

When
July 12, 3:43 PM MST
Where
Yuma County, 6.29 mi SSW of Vernon
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.843, -102.315

Hail, Yuma

When
July 12, 3:51 PM MST
Where
Yuma County, 0.09 mi NW of Laird
Measured
1.75 in hail
Reported by
Public
Coordinates
40.081, -102.101

Hail, Yuma

When
July 12, 3:54 PM MST
Where
Yuma County, 3.91 mi SSE of Laird
Measured
2.5 in hail
Reported by
Public
Coordinates
40.032, -102.062

Public citizen observed hail up to tennis ball in size. Most of the hail was nickel to quarter in size. As hail fell at the location, winds were estimated to have 40 mph gusts.

Flash Flood, Cheyenne

When
July 12, 4:45 PM MST to 7:30 PM MST
Where
Cheyenne County, 2.94 mi SSE of Cheyenne Wells
Cause
Heavy Rain
Property damage
$3,000
Crop damage
$10
Reported by
Law Enforcement
Coordinates
38.780, -102.332

Local law enforcement and a trained storm spotter provided several reports of several inches of water flowing across Hwy 385 at mile marker 147 south of Cheyenne Wells.

Tornado, Cheyenne

When
July 12, 4:50 PM MST to 5:00 PM MST
Where
Cheyenne County, 5.05 mi WNW of Cheyenne Wells to 3.53 mi WNW of Cheyenne Wells
Rating
EFU
Path length
1.52 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
38.847, -102.437

Received a couple different reports of landspouts around this time. However, based on radar imagery and pictures/videos received, it appears that one single longer-lasting landspout tornado occurred. Reports described the times accurately and indicated the tornado occurred for around 10 minutes in duration, remaining nearly stationary.

Hail, Cheyenne

When
July 12, 5:15 PM MST to 5:35 PM MST
Where
Cheyenne County, 0.48 mi E of Cheyenne Wells
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.820, -102.341

Trained spotter and Cheyenne Wells law enforcement observed hail up to half dollar in size over a duration of twenty minutes in the town of Cheyenne Wells.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyThe tornado archive for Colorado, 2020Warnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909639, 909623, 909625, 909633, 909628, 909630, 909631, 909636, 909632, 909635, 909634, 909640, 911317, 909638.